Nevada, 2013

High Wind in Nevada, April 15, 2013

April 15, 2013 · NWS VEF · 3 events in 3 counties and zones

A strong low pressure system and cold front brought high winds and dust storm conditions to portions of the Mojave Desert.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong low pressure system and cold front brought high winds and dust storm conditions to portions of the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 15, 2:00 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 2:00 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT MON APR 15 2013

.SYNOPSIS...A STORM SYSTEM WILL BRING STRONG WINDS AND COOLER
TEMPERATURES AREAWIDE THROUGH WEDNESDAY...ALONG WITH CHANCES FOR
SHOWERS MAINLY FROM LAS VEGAS NORTH WITH SNOW ABOVE 5000 FEET. DRY
AND WARMER WEATHER WILL RETURN LATE IN THE WEEK.
&&

.SHORT TERM...SATELLITE LOOP SHOWED A FEW CUMULUS CLOUDS OVER
LINCOLN COUNTY WITH MOSTLY CLEAR /BUT DUSTY/ SKIES ELSEWHERE.
SURFACE OBS SHOWED GUSTY WINDS IN MOST AREAS AND SEASONABLE
TEMPERATURES. NOT MUCH CHANGE TO FORECAST REASONING TODAY. MAIN
STORM WAS SPINNING SOUTHEASTWARD TOWARD THE GREAT BASIN...AND WILL
CONTINUE TO BRING STRONG WINDS TO THE DESERT REGIONS THROUGH THIS
EVENING. THE DOWNSLOPE WIND POTENTIAL IN THE LEE OF THE SIERRA IS
SOMEWHAT IN QUESTION. WAS EXPECTING WINDS TO KICK BACK UP THIS
AFTERNOON...BUT IT HAS NOT HAPPENED THUS FAR. WILL LEAVE THE WARNING
IN PLACE AS THE WINDOW FOR THE STRONGEST WINDS APPEARS TO STAY OPEN
UNTIL SUNSET OR LATER. AS THE LOW SAGS FARTHER SOUTH TOMORROW...THE
FOCUS WILL TURN TOWARD LINCOLN COUNTY WHERE SNOW IS LIKELY.
ACCUMULATION MAY BE A LITTLE HARD TO COME BY AS THE GROUND IS WARM
AND DOUBT THAT SNOW WILL COME DOWN HEAVILY ENOUGH TO DEVELOP AN
INSULATING BLANKET ON THE GROUND. NONETHELESS...SNOW AFTER A STRETCH
OF WARM WEATHER IS WORTHY OF ATTENTION. AFTER THE COLD FRONT PASSES
THROUGH THE ENTIRE AREA TUESDAY...GUSTY NORTH WINDS BECOME A
CONCERN. HIGH RES MODELS ARE SUGGESTING POTENTIAL FOR STRONG WINDS
IN THE OWENS VALLEY AND ESMERALDA COUNTY...BUT WOULD PREFER NOT TO
ISSUE AN ADVISORY UNTIL AFTER WE GET THROUGH ALL THE PRE-FRONTAL
WINDS TO MINIMIZE CONFUSION. GUSTY NORTH WINDS WILL PERSIST INTO
WEDNESDAY...WITH THE BEST FOCUS SHIFTING TO THE COLORADO RIVER
VALLEY. TEMPERATURES WILL COME DOWN ANOTHER 10 DEGREES OR SO
TOMORROW...AND STAY WELL BELOW NORMAL ON WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY...MODELS ARE IN BETTER THAN
AVERAGE AGREEMENT THROUGH THE LONG TERM PERIOD AND ONLY MINOR TWEAKS
WERE MADE TO THE INHERITED FORECAST. IN GENERAL...DECREASING
WINDS...DRY CONDITIONS...AND GRADUAL WARMING TREND ARE EXPECTED
THURSDAY THROUGH MONDAY.

ON THURSDAY DRY NORTHWEST FLOW WILL KEEP WINDS GOING IN FAVORED
AREAS SUCH AS THE COLORADO RIVER VALLEY...BUT IN GENERAL WINDS
SHOULD BEGIN TO SUBSIDE. THIS DRY NORTHWESTERLY FLOW IS EXPECTED TO
REMAIN ACROSS THE FORECAST AREA THROUGH THE WEEKEND. MODELS CONTINUE
TO INDICATE A WEAK SHORTWAVE MOVING THROUGH THE FLOW SATURDAY WHICH
WOULD BRING A QUICK SHOT OF INCREASED WEST TO NORTHWEST WINDS.
TEMPERATURES ARE EXPECTED TO WARM THROUGH AT LEAST SUNDAY AS HIGH
PRESSURE GRADUALLY BUILDS ACROSS THE REGION.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS HAVE GRADUALLY BEGUN TO
INCREASE THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING WITH
SUSTAINED WINDS OF 22-32 KTS EXPECTED AND GUSTS TO 32-42 KTS
POSSIBLE. GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT.
LOFTED DUST WILL CAUSE VSBY TO REDUCED AT TIMES...BUT IT STILL
SHOULD MAINLY BE VFR. BETWEEN 14Z AND 18Z TUESDAY WINDS ARE EXPECTED
TO DECREASE AND TURN TO A MORE WESTERLY OR NORTHWESTERLY DIRECTION.
WEST TO NORTHWEST WINDS WILL INCREASE TUESDAY AFTERNOON WITH SPEEDS
OF 15 KTS AND GUSTS T0 25 KTS EXPECTED. MOUNTAIN SHOWERS ON TUESDAY
COULD RESULT IN SOME LOCAL MOUNTAIN OBSCURATIONS THEN AS WELL. THERE
WILL BE A SLIGHT CHANCE OF SHOWERS OVER THE LAS VEGAS VALLEY WITH
CIGS AROUND 8-10K FEET TUESDAY AFTERNOON AND EVENING AND WILL
INCLUDE VCSH IN THE NEXT TAF PACKAGE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST TO WEST WINDS WILL CONTINUE ACROSS THE AREA
THROUGH THIS EVENING. SUSTAINED WINDS OF 20-35 KTS WITH GUSTS OF
30-45 KTS ARE EXPECTED IN MUCH OF THE AREA WITH LOCALLY HIGHER WINDS
ACROSS SAN BERNARDINO COUNTY AROUND KDAG. AREAS BLDU WILL BE
POSSIBLE THROUGH TONIGHT. LOCALLY HIGHER GUSTS ARE ALSO POSSIBLE IN
THE OWENS VALLEY ESPECIALLY NEAR CANYON OPENINGS. A COLD FRONT IS
EXPECTED TO PRESS SOUTH ACROSS THE AREA THIS EVENING INTO TUESDAY
MORNING AND SHIFT WINDS TO THE NORTHWEST. AFTER A LULL IN WIND
SPEEDS DURING THE EARLY MORNING HOURS...WINDS ARE EXPECTED TO
INCREASE FROM A WEST TO NORTHWESTERLY DIRECTION AT 10-20 KTS WITH
GUSTS TO 20-30 KTS. ISOLATED SHOWERS ARE POSSIBLE ACROSS THE HIGHER
TERRAIN OF NORTHERN INYO AS WELL AS IN ESMERALDA...CENTRAL
NYE...CLARK..MOHAVE...AND LINCOLN COUNTIES. CIGS IN THESE AREAS MAY
DROP AS LOW AS 6K-8K FEET RESULTING IN MOUNTAIN OBSCURATIONS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 3 AM PDT TUESDAY FOR NVZ017-019>022.
AZ...WIND ADVISORY UNTIL 3 AM MST TUESDAY FOR AZZ001-003-036.
CA...WIND ADVISORY UNTIL 3 AM PDT TUESDAY FOR CAZ524.
     HIGH WIND WARNING UNTIL MIDNIGHT PDT TONIGHT FOR CAZ519-520.
     HIGH WIND WARNING UNTIL 3 AM PDT TUESDAY FOR CAZ523.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Apr 15, 1:19 PM PST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
219 PM PDT MON APR 15 2013

CAZ523-160700-
WESTERN MOJAVE DESERT-
219 PM PDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM FOR WINDS GUSTING
TO 60 MPH AT TIMES. EXPECT BLOWING DUST AND DANGEROUS DRIVING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

CAZ519-520-160700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
219 PM PDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH MIDNIGHT FOR
DOWNSLOPE WINDS WHICH COULD GUST OVER 60 MPH AT TIMES. EXPECT
OCCASIONAL BLOWING DUST AND DANGEROUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTH WINDS ARE EXPECTED TUESDAY. HAZARDOUS WEATHER IS NOT
LIKELY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED THIS AFTERNOON AND EVENING.

AZZ001-003-036-CAZ524-NVZ017-019>022-160700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
219 PM PDT MON APR 15 2013 /219 PM MST MON APR 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM FOR WINDS GUSTING
OVER 40 MPH. EXPECT BLOWING DUST AND DIFFICULT DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

NVZ015-160700-
LINCOLN COUNTY-
219 PM PDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IS LIKELY ON TUESDAY...WITH THE HEAVIEST SNOW EXPECTED NORTH
OF PIOCHE. THE POPULATED AREAS MAY SEE SOME SNOW...BUT WARM GROUND
TEMPERATURES WILL MAKE SIGNIFICANT ACCUMULATION UNLIKELY.
HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ002-CAZ521-522-525>527-NVZ014-016-018-160700-
LOWER COLORADO RIVER VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-
219 PM PDT MON APR 15 2013 /219 PM MST MON APR 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Apr 15, 3:44 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM PDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND DMG 3 ENE BARSTOW           34.89N 117.02W
04/15/2013                   SAN BERNARDINO     CA   TRAINED SPOTTER

            A 12 FOOT TALL HAM RADIO TOWER WAS BLOWN DOWN BY THE
            WIND.

&&

RMETZGER
Local storm report, Apr 15, 4:03 PM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 PM PDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     NON-TSTM WND GST 5 NW INDEPENDENCE       36.84N 118.27W
04/15/2013  M60.00 MPH       INYO               CA   MESONET

            60 MPH GUST FROM THE WEST AT THE OAK CREEK RAWS.

&&

RMETZGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
April 15, 4:45 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 40 miles E of Beatty.

High Wind, Las Vegas Valley

When
April 15, 7:56 PM PST
Where
Las Vegas Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

This gust occurred 3 miles NNW of Centennial Hills.

High Wind, Spring Mountains

When
April 15, 8:34 PM PST
Where
Spring Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442460, 442461, 442462.